In 2013, North America reported around 3000 deaths related to fentanyl, yet in 2018 this number was but a spec of dust in the cosmos as there were about 30000 deaths related to fentanyl. In 2018 fentanyl killed more people than gunshots and car crashes combined.
How in eight years has the death rate increased to such proportions?
Small Town Start
Dayton isn't a large city; with a population of around 135000, it's the 6th largest city in Ohio and the 203rd largest in the United States. In 2012 there were a series of unexplained deaths; police found a white powder that they thought looked like heroin, yet when tested, it was a positive marker for fentanyl. By 2015 the number of deaths associated with fentanyl had increased to 250 fentanyl overdoses. By 2016 this number had risen again to nearly 350, and the year after, the county had to bring in refrigerated trucks to deal with the 566 fentanyl overdose deaths, thus, the birth of the fentanyl crisis.
Ohio may have been the "patient zero", but synthetic opioids flooded New England and some Middle Atlantic states. Fentanyl had overtaken heroin, cocaine and prescription drugs by 2016 as the most dangerous illegal drug in America.
RANDS research had also identified a geographical line in the U.S.; fentanyl and other synthetics had not become the killers in the West as they had done in the East. As drug dealers become more inventive with their products, pressing them into pill form and cutting cocaine with fentanyl, only time will tell when it hits big.
Why Cut Cocaine with Fentanyl?
It sounds so stupid that without any evidence, you just couldn't believe this was possible; I mean, why would you cut a stimulant drug like cocaine with a depressant? Yet in 2021, the comic Fuquan Johnson and two others died from a fentanyl overdose after their cocaine was laced with fentanyl, and it wasn't only the rich and famous that succumbed.
Six people also died from using cocaine laced with fentanyl in Long Island, and 21 overdoses were reported in Nebraska from using cocaine that was later to be tested and shown to contain fentanyl. The only reason that comes to my mind about cutting some good quality snow with dirty fentanyl is to keep you coming back for more, to get you physically addicted to the Columbian marching powder and to keep you returning to the same dealer!
What is Fentanyl, and why is it so Dangerous?
Fentanyl is a synthetic opioid, and its primary use is as an analgesic; fentanyl is used in surgery and a clinical setting for pain management for cancer patients. Fentanyl is 50 to 100 times more potent than morphine; this includes diamorphine or on the street, better known as heroin.
Fentanyl comes in many forms, not just as a powder; the most common is in a slow-release patch that the user wears for 72hrs; the patches offer long-lasting pain relief primarily for cancer patients.
Fentanyl also comes as a nasal spray, injections, sublingual tablets between the cheek and gums, and a lollipop. These are all called "immediate acting" and are used for breakthrough pain. The U.S. army used the lollipops for service people who were hit by an improvised explosive device (IED); the medic would tape the lollipop in the hand of the injured and put it in the mouth; once the person had received the pain reliving dose the hand would naturally drop, and the lollipop would come out, this removed any overdose issues or concerns of overdose from fentanyl.
Fentanyl will never be prescribed to someone who is opiate intolerant. If you are not used to taking opiates or opioids (synthetic opiates), you won't be prescribed fentanyl from the start. Due to fentanyl being 50 to 100 times more than morphine, if you are not used to taking any opiates, then a lethal dose of just 2 to 3 milligrams can lead to overdose and death.
As fentanyl is classified as a depressant drug, it will affect your raspatory system, so your berthing will become shallow, leading to a coma or, ultimately, death.
Staying Safe – The U.S. Government's Approach to Fentanyl
DEA Lab testing in 2022 has revealed that 6 out of 10 fake prescription pills are now laced with fentanyl, and this dose is lethal and can potentially kill if opioid intolerant. This is an increase from figures from 2021, where it was found that 4 out of 10 fake prescription pills were laced with fentanyl. "More than half of the fentanyl-laced faked prescription pills being trafficked in communities across the country now contain a potentially deadly dose of fentanyl", said Anne Milgram from the U.S. Drug Enforcement Agency.
He states that the pills are being massed produced by the Sinaloa Cartel and the Jalisco Cartel in Mexico.
Mexico has taken over the production of fentanyl from the Chinese, or so it seems. As China banned the production of fentanyl in 2019 with pressure from the Trump administration and now the Biden administration, some vendors are still operating in the illegal production of fentanyl and other synthetic opioids. The original manufacturers have now moved into the market of fentanyl analogues and the precursor chemicals used to make fentanyl. These chemicals are then shipped directly to the Mexican cartels, Europe, and the U.S. As some of these chemicals are yet to be banned, it becomes even harder to regulate and detect these products.
One Pill Can Kill
The DEA has created a marketing strategy called One Pill Can Kill; the intention is to support parents and professionals alike on the risks, harms, dangers and the emerging new products that fentanyl is being marketed as.
The campaign has valuable resources that can help and support, for example, how to identify fake pills and what they look like compared to the original drugs that they are trying to mimic. One Pill Can Kill tells parents how the pills are being marketed, using social media including Facebook, LinkedIn and Twitter to sell to people directly.
Fentanyl in the U.K.
Fortunately, the fentanyl death sentence has not hit the U.K. Is this just luck, bad reporting, or is it a time bomb in the making? Figures from 2021 showed that only 58 people died from fentanyl, but to me, that's 58 too many. Due to its cheapness in production, and more recently, the Taliban stating that they are cracking down on the production of heroin, are we just waiting for the "tick-tick" to go boom?
As I've said, the marketing and sales are driven by very slick social media advertising; it only needs a slump in the importation of heroin in the U.K. for the gangs associated with the import and sales to bulk up their stock of heroin with fentanyl and fentanyl-laced products. Where there is demand, there will always be supply; all I can say is, "Watch this space".
If you are in the U.S. and the U.K., and you are opiate tolerant, it doesn't mean that you are safe; if possible, get some fentanyl test strips; these are easy to use and give instant results. Just because you're banging ½ gram of heroin daily doesn't mean you are invincible from a fentanyl overdose; why risk death?
The other piece of advice that I can give is to ensure that you are always in possession of Naloxone; this is an injectable drug that is given when overdosing on heroin or synthetic opiates.
It's easy to obtain; all drug services in the U.K. will supply you with Naloxone, and it's free. If you're a parent or a loved one, this can also be given to you. Training to use takes 15 minutes if that!
For more information, please visit How to administer Naloxone (injectable) – Naloxone, where you can watch a video guide to support you.
If you're experimenting and new to the drug scene, then I fear for you. Who really knows what that little pill you've just purchased at the festival contains?
And without any experience taking drugs, will you know if you've just popped ecstasy or a fentanyl fake pill? Do your research first, always use it with others, and if possible, try to have at least one friend who is not using it. Never be afraid to call an ambulance if it all goes tits up; the police will not attend to an overdose; they will only attend if the ambulance crew feels in danger.
The following are signs of overdose from opiates:
· Loss of consciousness
· Unresponsive to outside stimulus
· Awake but unable to talk
· Breathing is prolonged and shallow, erratic, or has stopped
· For lighter-skinned people, the skin tone turns bluish-purple; for darker-skinned people, it turns greyish or ashen.
· Choking sounds, or a snoring-like gurgling noise
· Body is very limp
· Face is very pale or clammy
· Fingernails and lips turn blue or purplish black
· Pulse (heartbeat) is slow, erratic, or not there at all
Always call an ambulance.
Be safe, be well, enjoy yourself, but ensure you wake up in the morning.